Avatar universal
Butalbital Detox
Is there a safe way to detox at home from Fioricet (butalbital)?  I can't find an inpatient program where I live & I really want to stop taking this drug.  My doc keeps telling me it ok to use it for headaches/migraines & keeps prescribing it. I've used it for nearly 30 years & I know most of my headaches are rebounds. I have also used Imitrex, but it's alot more expensive & doesn't always work. Any & all suggestions are welcome.
Cancel
18 Answers
Page 1 of 1
Avatar universal
how much are u taking daily? imitrex is more expensive, but within the past year a generic has been made available.

Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
How much are you taking per day?

I have much experience with this (horrible)drug and have safely tapered off.

Vicki
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
So  glad you responded. Wish I had checked back sooner.  Sadly, I have to say (honestly) that I take 2 tabs every 4-6hr every day. I've noticed that when I get really busy, I can actuactly go maybe 8hrs between doses, but longer than that & the rebound is so bad life isn't worth living. I went to a doc here who was supposed to be an expert in this area of detox/taper, but she gave me oxcie, morphine, & valium.  I'm more than glad I had the brains not to fill the Rx/s. (about 1yr later, the state took her license). I've tried to cut back by a tab every few days, but the headaches, nausea, sweating & general bad mood was just too much.  I didn't really have a plan, I was just winging it.  I've sense read about supplements & nutrition & will use them.  I so appricate your help & support.  This is not something I can do alone. How did you taper off?
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
Hi~  I'm going to send you a private message.  Just give me a minute here~    :)

Vicki
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
After I read your post (just a few minutes ago), I called my pharmacy & asked why I all ways get the expensive Imitrex.  My RX indicates non-generic only.  I'm going to talk with my doc right away to change this.  Thanks so much for your response.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
i would caution against any taper not approved by your doctor.

barbiturates have absolutely HANDS DOWN the HIGHEST potential for serious withdrawal effects over any other drug...no contest. benzo's don't even come close. more over, what taper plan has worked for one person does not always work for another. there have been cases in this forum where a person has begun a very reasonable doctor supervised taper on this exact drug and had seizures, so to say that ANY taper no matter how conservative is safe would be a false sense of security. i know more about this drug than you can imagine, and i would highly advise against doing any taper outside of a doctor supervised one.

phrenilin (not phrenilin forte) is a scored tablet of this drug without the caffeine. this means they can be broken in half easily. if the doctor is not switching you to a long acting barbiturate like phenobarbital, these would be the best way to taper. a taper will not cause as much emotional distress as a benzodiazepine taper, but the risk of physical withdrawal is very high....and i MUST stress again, what works for one person WILL NOT always work for another. more importantly, barbiturates are very unstable drugs as is and so what works for an individual may not work again for the same individual. that is to say an agressive taper that worked once for a person may not work again for the same person.

i think an EXAMPLE of a taper certainly doesn't hurt, but you should really get final approval from your doctor. and please don't misunderstand what i'm saying...vicki is a great help to everyone here who battles with this drug. i just think it would be wildly irresponsible to understate the risks involved.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
Mayberry~   Don't misunderstand. No one is understating the seriousness of tapering from this drug.  Anyone in the clutches of this addiction knows it's horrible potential for
big trouble.  Personally,I am delighted to be free of it...
Yes, a doctor should always be involved with any taper,when possible. In this posters' case,her DOCTOR is in denial. Now what does she do?   She has some alternatives,now.
No offense,but it appears you assume a lot. Be careful of that...   And how are you doing?  Have you found a way to be completely off butalbital?  It's great if you have...
it's wonderful to be free from this drug!

Vicki
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
if her doctor is in denial, then a new one is in order. no offense, but it appears you don't assume enough. no matter what, there is no set taper schedule that any of us can truly recommend. if she starts a taper and has a seizure, are you ok with that? the potential is higher than any other class of drugs out there. i'm sorry, but if you're willing to take on that resposibility of providing recommendations for such a dangerous drug, then fair warning is that it will probably come back to haunt you. am i over-cautious? no. a doctor should ALWAYS be involved even if it means getting a new one....even more so than with benzo's. i truly think you don't fully grasp the physical dangers of this drug. perhaps this is because the physical symptoms you experienced were mild compared to what COULD happen. as i mentioned, everyone is different with barbiturates and to assume your taper will work for everyone is to assume way too much.

Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
Mayberry~  LOL  What are you talking about??   Who said anything about a set taper schedule??  Who said I was taking responsibility for this posters' taper plan(if she has one)?    YOU are assuming way too much.  I don't have a "my taper plan".  I know what I did,I know I was successful,but what I did can't be "plugged in" to most people because it was particular to me.      I have every right to be supportive,give advice,share
what I've learned etc...If someone ever soley follows the advice of some unknown person
on the internet,then that's their responsibility.  I can sleep at night...
You don't think I fully grasp the dangers of this drug???   You have no idea...
V.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
Mayberry~  This ends here.  I won't have further discussions with you on LaFaye's thread...   It's not right.      That's why sending a private message is available to everyone...

V.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
Read your post and wanted to say that I was on fioricet for a number of years and also found that it was doing more harm than good. When i spoke to my neurologist about my rebound headaches she decided to taper me off and  prescribe me lyrica and phinigran. And although they did help with my withdrawls and headaches I have found myself in the same boat with a mounting addiction to the lyrica.
I just wanted to get that out there because sometimes docs make the mistake of trading one addicting substance for the other and its up to us to really look into what we are being prescribed. Your doctor may go about it in a completely different way but just in case I felt I should give you my story as a precautionary tale. I wish you good luck and hope it all works out the way its supposed too.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
Hi~   Thanks.  Don't worry about Mayberry.He caused absolutely no problem for me.
Poor man...and he's not exactly in charge of me!!  LOL
No...firewood wasn't harsh. That's exactly what I'm doing. I have 3 fireplaces so I can use the wood. And I have a bit now;the men came yesterday to take the downed trees out of the yard! All is pretty again.
Okay...so you're plan is sound,to me. I wish you could get down to 6 per day. At least that is within dosing perameters as far as the Tylenol is concerned. Keep looking for a different doctor;an addictionologist will know just what to do.  And stay in touch more!!
Vicki  xo
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
199177 tn?1332183097
this is one of the most danerous drugs to taper off of plz if your doctor is not willing to help you taper plase find a doctor that will
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Your Answer
Avatar universal
Answer
Know how to answer? Tap here to leave your answer...
Answer
Submit Answer
A
A
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Addiction: Substance Abuse Community Resources
RSS Expert Activity
233488 tn?1310696703
Blank
Marathon Running Done Over Many Yea...
05/15 by John C Hagan III, MD, FACS, FAAOBlank
233488 tn?1310696703
Blank
New Article on Multifocal IOL vs &q...
05/15 by John C Hagan III, MD, FACS, FAAOBlank
748543 tn?1463449675
Blank
TMJ/TMJ The Connection Between Teet...
01/15 by Hamidreza Nassery , DMD, FICOI, FAGD, FICCMOBlank
Top Addiction Answerers
4522800 tn?1469768332
Blank
Avatar universal
Blank
phoenix, AZ
406584 tn?1399591666
Blank
495284 tn?1333897642
Blank
City of Dominatrix, MN
3197167 tn?1348972206
Blank
Avatar universal
Blank
los angeles, CA